Nebraska, 2025

Damaging Wind in Nebraska, July 14, 2025

July 14, 2025 · NWS CYS · 1 event in 1 county or zone

A line of thunderstorms moved through the southern Nebraska panhandle, causing strong wind gusts in Cheyenne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of thunderstorms moved through the southern Nebraska panhandle, causing strong wind gusts in Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 14, 4:39 PM MST, 2 hours 15 minutes earlier. Its key messages:

  • An upper level trough brings a Slight Risk for severe thunderstorms through this evening.
  • There is a Marginal Risk for severe thunderstorms Tuesday and Wednesday.
  • A cold front will bring thunderstorms on Tuesday/Wednesday alongside cooler temperatures on Wednesday, but a gradual warming trend will occur thereafter alongside daily shower and thunderstorm chances.
Area forecast discussion, Jul 14, 4:39 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
539 PM MDT Mon Jul 14 2025

.KEY MESSAGES...

- An upper level trough brings a Slight Risk for severe
  thunderstorms through this evening.

- There is a Marginal Risk for severe thunderstorms Tuesday and
  Wednesday.

- A cold front will bring thunderstorms on Tuesday/Wednesday
  alongside cooler temperatures on Wednesday, but a gradual
  warming trend will occur thereafter alongside daily shower and
  thunderstorm chances.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 148 PM MDT Mon Jul 14 2025

Scattered thunderstorms are ongoing across the region this
afternoon in an environment conducive of marginally strong to
severe thunderstorms. Current mesoanalysis indicates areas of
mostly favorable instability, MUCAPE values 1000-2000 J/kg, with
bulk shear primarily relegated to our northern zones. Its in
these locations that the strongest storms are currently ongoing,
but have remained sub-severe. High resolution guidances expects
this to continue through this evening and with the trough moving
eastwards into the NE Panhandle alongside a brief increase in
wind shear, guidance is honing in on at least one storm taking
advantage of this environment in the northern Panhandle and
producing stronger winds and perhaps some hail. Activity is then
expected to wane through the late evening and early nighttime
hours.

On Tuesday we continue with more thunderstorm activity as a
cold front begins to approach and move into the CWA, but this
feature is expected to stall out as it reaches the I-80
corridor. Along this boundary we can once again expect stronger
to severe thunderstorms, with the best risk for severe activity
currently lying just east into Central Nebraska. CAMs are
showing two rounds of activity with this system - one round
during the afternoon hours, and another round during the late
afternoon/evening timeframe. It's this second round that is
showing signs of becoming linear and passing across northern and
central Wyoming and then the northern Nebraska Panhandle
through around midnight, bringing a higher risk of stronger
winds with it. Not all of the high res guidance is in agreement
however, with some showing a more clustered style grouping of
thunderstorms, but nonetheless it appears tomorrows activity may
last a bit longer compared to today, and all storms will have a
risk of hail and strong winds. The aforementioned front and
cloud cover should assist in cooling highs for at least our
northern zones, but expect locations along the I-80 corridor to
see similar highs as today.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 148 PM MDT Mon Jul 14 2025

- Wednesday will be a cooler, cloudy and relatively wet day in the
wake of a cold front. Warmer temperatures and scattered late day
showers and thunderstorms will occur for Thursday through Monday.

Wednesday...Looks like a cloudy and cooler day in the wake of the
passing cold front. With copious amounts of moisture, deep moist
upslope and a passing shortwave trough aloft, expect scattered to
numerous showers and thunderstorms in the afternoon and evening.

Thursday...With temperatures warming aloft and a decrease in
available moisture, we expect only isolated to scattered afternoon
showers and thunderstorms near the Colorado state line from Laramie
to Kimball. Will see a warming trend.

Friday...The warming trend continues under zonal flow aloft. 700 mb
temperatures near 17 Celsius will yield high temperatures from the
mid 80s to mid 90s. Expect isolated to widely scattered late day
showers and thunderstorms, mainly from I-25 eastward.

Saturday...With an increase in low and mid level moisture, and a
passing shortwave trough aloft, we should see an attendant increase
in afternoon and evening shower and thunderstorm coverage. Slightly
cooler with additional cloud cover and more precipitation coverage.

Sunday...A low amplitude shortwave ridge aloft will move overhead,
and with warmer temperatures aloft and drier air aloft, expect less
coverage of late day showers and thunderstorms. 700 mb temperatures
near 18 Celsius will yield maximum temperatures in the mid 80s to
mid 90s.

Monday...Hot temperatures continue with 700 mb temperatures near 19
Celsius, yielding highs in the mid 80s to upper 90s. Perhaps enough
moisture for isolated late day showers and thunderstorms near the
southern Laramie Range, though warm temperatures aloft may produce
enough convective inhibition to limit thunderstorms and keep it
dry.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 521 PM MDT Mon Jul 14 2025

West flow aloft and a few weather disturbances will produce a
chance of afternoon and evening showers and thunderstorms
through Tuesday.

Wyoming TAFS...Scattered to broken clouds from 5000 to
12000 feet will prevail. Occasional thunderstorms will affect
Cheyenne until 02Z, producing wind gusts to 35 knots, with
thunderstorms in the vicinity of Laramie until 02Z. Outside of
thunderstorms, winds will gust to 38 knots at all the terminals
until 03Z, and to 25 knots after 15Z Tuesday.

Nebraska TAFS...Scattered to broken clouds from 5000 to
10000 feet will prevail. Occasional thunderstorms will occur
until 02Z, producing wind gusts to 45 knots, and visibilities to
3 miles. Outside of thunderstorms, winds will gust to 38 knots
until 02Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CG
LONG TERM...RUBIN
AVIATION...RUBIN
Hazardous weather outlook, Jul 14, 2:52 PM MST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
352 PM MDT Mon Jul 14 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-152200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
352 PM MDT Mon Jul 14 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- An upper level trough brings a Slight Risk for severe
  thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- There is a Marginal Risk for severe thunderstorms Tuesday and
  Wednesday.

- A cold front will bring thunderstorms on Tuesday/Wednesday
  alongside cooler temperatures on Wednesday, but a gradual
  warming trend will occur thereafter alongside daily shower and
  thunderstorm chances.

.Spotter information statement...

Spotter reports are encourage with severe weather over the coming
days.

In the hours before

Special weather statement, Jul 14, 3:45 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
445 PM MDT Mon Jul 14 2025

NEZ002-003-095-096-142330-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
445 PM MDT Mon Jul 14 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND CENTRAL SIOUX COUNTIES THROUGH 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Harrison to 9 miles southwest
of Agate Fossil Beds National Monument. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crawford, Whitney, Agate Fossil Beds National Monument, Whitney Lake,
Soldier Creek Campground, Flahertys Corner, Fort Robinson State Park,
and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4229 10335 4220 10358 4219 10397 4277 10379
      4287 10324
TIME...MOT...LOC 2245Z 250DEG 27KT 4266 10376 4229 10387

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Jul 14, 4:00 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Mon Jul 14 2025

NEZ020-054-WYZ118-119-142330-
Kimball NE-Banner NE-Central Laramie County WY-
East Laramie County WY-
500 PM MDT Mon Jul 14 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND SOUTHEASTERN LARAMIE COUNTIES THROUGH 530 PM
MDT...

At 500 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Albin to near
Carpenter. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pine Bluffs, Albin, Egbert, Carpenter, and Pine Bluffs Municipal
Airport.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 388 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 10409 4152 10376 4100 10409 4100 10444
TIME...MOT...LOC 2300Z 253DEG 17KT 4142 10406 4102 10437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Goatley
Special weather statement, Jul 14, 4:34 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
534 PM MDT Mon Jul 14 2025

NEZ019-020-150015-
Scotts Bluff NE-Banner NE-
534 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SCOTTS BLUFF AND
NORTHERN BANNER COUNTIES THROUGH 615 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles south of Hubbard Hill, or 12
miles southwest of Scottsbluff, drifting northwest at 5 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Stegall, Wildcat Hills State Recreation Area, Hubbard Hill, and
Wrights Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 10349 4165 10402 4189 10400 4174 10345
TIME...MOT...LOC 2333Z 195DEG 12KT 4172 10382

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Jul 14, 5:25 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
625 PM MDT Mon Jul 14 2025

NEZ054-055-150100-
Kimball NE-Cheyenne NE-
625 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE AND
SOUTHERN KIMBALL COUNTIES THROUGH 700 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Kimball Municipal Airport, or 12 miles southwest
of Kimball, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kimball, Potter, Dix, and Kimball Municipal Airport.

This includes Interstate 80 in Nebraska between mile markers 8 and
48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4119 10393 4128 10314 4100 10314 4100 10400
TIME...MOT...LOC 0025Z 261DEG 41KT 4108 10378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Jul 14, 5:50 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
650 PM MDT Mon Jul 14 2025

WYZ103-105-106-109-110-114-115-150130-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Central Carbon County WY-Laramie Valley WY-Snowy Range WY-
650 PM MDT Mon Jul 14 2025

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND CENTRAL ALBANY
COUNTIES THROUGH 730 PM MDT...

At 648 PM MDT, Doppler radar was tracking an area of rain showers
near Elk Mountain, or 47 miles east of Rawlins, moving east at 45
mph. These showers are producing brief wind gusts around 55 mph.

HAZARD...Wind gusts of 50 to 60 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Travel impacts along Interstate 80
         are expected, especially for high profile vehicles.

Locations impacted include...
Hanna, Medicine Bow, Rock River, Elk Mountain, Antelope Buttes,
Bosler, McFadden, and Arlington.

This includes Interstate 80 in Wyoming between mile markers 252 and
300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4159 10647 4188 10658 4193 10579 4140 10558
      4132 10604 4154 10614
TIME...MOT...LOC 0048Z 261DEG 41KT 4173 10632

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Jul 14, 6:07 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
707 PM MDT Mon Jul 14 2025

NEZ054-055-150145-
Kimball NE-Cheyenne NE-
707 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES THROUGH 745 PM MDT...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Dix, or 13 miles southeast of Kimball, moving east at
45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sidney, Kimball, Potter, Dix, Brownson, Lorenzo, Sidney Municipal
Airport, Kimball Municipal Airport, Kimball County Fairgrounds, and
Cheyenne County Fairgrounds.

This includes Interstate 80 in Nebraska between mile markers 21 and
64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4127 10365 4132 10288 4100 10286 4100 10373
TIME...MOT...LOC 0106Z 261DEG 41KT 4111 10345

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 14, 6:54 PM MST
Where
Cheyenne County, 0.52 mi E of (Sny)sidney Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

Sidney Airport reports strong wind gust with storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264514.